Virginia, 2002

Damaging Wind in Virginia, July 19, 2002

July 19, 2002 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 2:55 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
355 PM EDT FRI JUL 19 2002

BASICALLY 4 AREAS OF FORCING TNGT...

ONE IS THE MIDLVL WSHFT IN OH VALLEY INTO THE NORTHEAST.  LOTS OF
SCT CNVCTN ACROSS THIS AREA...AND SINKING SLOWLY S...AND SHUD SKIRT
NRN AREAS...ESPCLY NRN NECK TO LWR MD OVRNGT.

2ND AREA IS THE LLVL WSHFT ARND OXB...WTH ITS PERSISTENT CNVCTN INTO
SRN DE.  THIS WL CONT TO RDVLP INLAND AS THE ONSHORE BRZ AND OUTFLOW
WORKS SLOWLY W.  ONCE DAYTIME HTG ENDS...THIS SHUD DSPT.

THE 3RD AREA OF FORCING IS THE LVL H8 WND SPD MAX TRACKING THRU
CAROLINAS...WHCH IS AIDING IN CNVCTN IN SE NC.  ANY CNVCTN THAT
DVLPS OR MVS INTO ORF/ECG AREA CUD BE ENHNCD THRU THE EVENING...AND
LINGER BEYOND MDNGT.

4TH AREA IS WK LLVL WSHFT IN CNTRL VA...SUPPORTING THE OLD CNVCTN
THAT TRACKED ACROSS THE MTNS.  THIS WL END IN THE I-95 CORRIDOR BY
THE END OF RUSH HOUR...THEN LTL ELSE THRU THE NGT.  SOME NEW SCT
CNVCTN DVLPG OVR ERN AND SERN VA ATTM.

ON SATURDAY...LLVL CNVRGNC FCST TO BE MAINLY ALG THE COAST AND SRN
VA INTO CAROLINAS.  SFC WNDS TURN TO LGT N...BUT WTH VRY LTL COOLING
AT H8...TEMPS WL BE ARND 90 TO LWR 90S MOST AREAS...COOLER AT
COAST.  ISOLD ACTVTY IN CNTRL AND NRN AREAS...BUT BETTER CHCS ALG
COAST AND SRN AREAS.

SUNDAY AND MON LUKS MAINLY DRY...PRHPS ISOLD ACTVTY...BUT NOT ENUF
FOR MNTN.  HGHS ARND 90 MOST AREAS...TO LWR 90S WRMR  SRN
AREAS...AND 80S ALG THE WTR.

TUE THRU THU...QUESTION TMG OF ANTHR SFC BNDRY...WTH CURRENT GDNC
SUGG A LT TUE WSHFT BNDRY PASSAGE...AND PRBLY THE LLVL DEW PT BNDRY
TRACKING THRU AT LEAST A DAY LTR.  NOT CHANGING DAY 4 THRU 7 SINCE
GDNC LKLY TO CHANGE ITS MIND FROM RUN TO RUN...AND SFC BOUNDARIES HV
BEEN TRACKING THRU LTR THN GDNC SUGG THRU THE SUMMER.

CSTL WTRS...NOT MUCH WND OR WV ACTION OUTSIDE OF TSTMS...SO NO SCA
XPCTD.

SBY   72  90  69  87 /  30  20  20  10
OXB   74  86  69  89 /  40  30  20  10
ECG   74  91  73  91 /  50  40  30  20
ORF   74  90  73  89 /  40  30  30  20
PHF   73  93  70  91 /  30  30  20  20
AKQ   73  93  70  91 /  30  30  20  20
RIC   72  91  70  90 /  30  20  20  10
FVX   72  93  70  91 /  30  30  20  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Jul 19, 4:51 PM EST, 14 minutes before
VAZ084-086-090-091-100-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT FRI JUL 19 2002

...THUNDERSTORMS MOVING ACROSS THE PENISULA...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTEHAST OF
CHARLES CITY TO 15 MILES WEST OF CAPE CHARLES OVER THE CHESAPEAKE
BAY...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE FROM JAMES CITY COUNTY TO YORK...GLOUCESTER
AND MATHEWS COUNTIES...AND MOVE INTO SOUTHERN NORTHAMPTON COUNTY
THROUGH 630 PM.

RAINFALL RATES OF 3/4 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

25
Special weather statement, Jul 19, 4:51 PM EST, 14 minutes before
VAZ084-086-090-091-100-192230-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT FRI JUL 19 2002

...THUNDERSTORMS MOVING ACROSS THE PENINSULA...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTEHAST OF
CHARLES CITY TO 15 MILES WEST OF CAPE CHARLES OVER THE CHESAPEAKE
BAY...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE FROM JAMES CITY COUNTY TO YORK...GLOUCESTER
AND MATHEWS COUNTIES...AND MOVE INTO SOUTHERN NORTHAMPTON COUNTY
THROUGH 630 PM.

RAINFALL RATES OF 3/4 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

25

The radar

The Norfolk radar (KAKQ), 56 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 19, 5:05 PM EST
Where
York County, Seaford
Property damage
$2,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
37.200, -76.433

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309758.